Jump to content
  • Announcements

    • Kris

      Depression, Mental Health and Crisis Support   06/04/2017

      Depression, Mental Health and Crisis Support   Depression and other mental health difficulties are common amongst people on the autistic spectrum and their carers.   People who are affected by general mental health difficulties are encouraged to receive and share information, support and advice with other forum members, though it is important to point out that this exchange of information is generally based on personal experience and opinions, and is not a substitute for professional medical help.   There is a list of sources of mental health support here: <a href="http://www.asd-forum.org.uk/forum/index.php?showtopic=18801" target="_blank">Mental Health Resources link</a>   People may experience a more serious crisis with their mental health and need urgent medical assistance and advice. However well intentioned, this is not an area of support that the forum can or should be attempting to offer and we would urge members who are feeling at risk of self-harm or suicide to contact either their own GP/health centre, or if out of hours contact NHS Direct on 0845 4647 or to call emergency services 999.   We want to reassure members that they have our full support in offering and seeking advice and information on general mental health issues. Members asking for information in order to help a person in their care are seeking to empower both themselves and those they represent, and we would naturally welcome any such dialogue on the forum.   However, any posts which are deemed to contain inference of personal intent to self-harm and/or suicide will be removed from the forum and that person will be contacted via the pm system with advice on where to seek appropriate help.   In addition to the post being removed, if a forum member is deemed to indicate an immediate risk to themselves, and are unable to be contacted via the pm system, the moderating team will take steps to ensure that person's safety. This may involve breaking previous confidentiality agreements and/or contacting the emergency services on that person's behalf.   Sometimes posts referring to self-harm do not indicate an immediate risk, but they may contain material which others find inappropriate or distressing. This type of post will also be removed from the public forum at the moderator's/administrator's discretion, considering the forum user base as a whole.   If any member receives a PM indicating an immediate risk and is not in a position (or does not want) to intervene, they should forward the PM to the moderating team, who will deal with the disclosure in accordance with the above guidelines.   We trust all members will appreciate the reasoning behind these guidelines, and our intention to urge any member struggling with suicidal feelings to seek and receive approproiate support from trained and experienced professional resources.   The forum guidelines have been updated to reflect the above.   Regards,   The mod/admin team

Recommended Posts

elaine1   

I think thats what it was called, apparently its a supplement meant for depression and insomnia. wondered if anyone had experience of it and wether it was worth looking into.

I googled it but quite honestly im sick of a ll the rubbish that comes up, im sure some ppl have too much spare time!.

 

anyhoo, would appreciate some info if anyone has any. wondered if it wd react with my thyroxine? :bat:ta

Share this post


Link to post
Share on other sites

I always look here to find out what other parents think:

 

http://www.autismwebsite.com/ari/treatment/form34q.htm

 

And Sunderland think it's harmless

 

http://osiris.sunderland.ac.uk/autism/durham2.htm#5htp

 

IMO it could help if your metabolism isn't producing serotonin. I don't know whether your GP would support me in that. Probably not. Come off ADs first, if you're on them. LOL I make it sound easy.

Edited by call me jaded

Share this post


Link to post
Share on other sites
florrie   

i thought I would add my experience here with 5htp, it idid actually give me mild hallucinations, ie snakes crawling everywhere and horrific nightmares when i stopped, taking it the snakes stopped, i tried again 2 years later and it did the same thing. I have not been able to find out why but clearly it was reacting with other neurotransmitters and causing an imbalance, but I haven't heard of anyone else but me having this reaction and most people I have spoken to o who take it have found it helpful.

 

Other meds didn't agree with me either, and i would really prefer to go to a neuropsychiatrist in america where they do high tech brain scans and can tell from abnormal funtioning areas in the brain which meds to us it is more accurate and some people with temporal lobes problems which you will probably have if you have language processing probs or asd can react badly to ssri so they need to balanced with temporal lobe stabiliser ie anti psychotics such dekapote or risperidone etc of course when I told my gp this they just looked at me in disbelief it doesn't seem to occur to them that neurotransmitters are involved, extraordianry the world is completely mad, oh yeah of course its me that is supposed to be mad, and what i think from all the stuff i've read doesn't count

Share this post


Link to post
Share on other sites
florrie   

please don't let my experience put you off, as I said i don't know of anyone else who had this it may be jsust me if ssri are ok than probably they will be too

Share this post


Link to post
Share on other sites
elaine1   
please don't let my experience put you off, as I said i don't know of anyone else who had this it may be jsust me if ssri are ok than probably they will be too

 

 

 

THANKS XX

Share this post


Link to post
Share on other sites

I keep hearing family and friends recommend this so started taking it Wednesday, not sure if it was the placebo effect or that I had about 3 large cappucinos at a cafe before(normally dont touch coffee or caffene) but I strated getting really knocked out around 9 or 10pm to the point I was almost sick then I came down, kinda like a milder version of smoking a few puffs of a joint.

 

I then felt a bit not happier but lke the stress was there still but not getting to me as much, still felt low but was able to watch tv easier and even at one point didnt bother with pc for a hour and just laid back.

 

I still went to bed late at 4am but nroamlly its scattered as late as 8am though most nights around 4-5am, right now I feel like before my depresion i.e I now feel tired and want to go to bed, this morning woke up after just over 8 hours sleep and jumped out of bed, sleep was less disturbed though I woke up when I did I felt like I should stay awake etc.

 

I dont feel any mentally different just the physical is making the psychological "easier"

 

Just wanting some more info on the effects or people with experiences with 5HTP.

Share this post


Link to post
Share on other sites
trekster   

Hello

 

Im currently on 150mg 5htp for my severe depression. The only side effects ive experienced are mild headache for 3 days whilst my brain gets used

to the meds. They are non addictive but i find taking them in the week helps with my depression and sleep. i have to take taurine 1g as well at night for anxiety related sleep loss.

 

What brand of 5htp did you take? i find the vitamin research products brand to be the best with me.

 

Alexis

Share this post


Link to post
Share on other sites
echelon   

I've found 5htp to be fantastic. I had to stop taking SSRIs due to the side effects, but the 5htp has been fine. Its effects don't wear off either. I've been taking it for 3 years now.

 

I use the Serotone brand. 100mg each night.

Share this post


Link to post
Share on other sites
trekster   
I've found 5htp to be fantastic. I had to stop taking SSRIs due to the side effects, but the 5htp has been fine. Its effects don't wear off either. I've been taking it for 3 years now.

 

I use the Serotone brand. 100mg each night.

 

Where did you get this brand of 5htp? i might switch when my existing supply runs out.

 

Alexis

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×